Kansas, 2023

Hail and Damaging Winds in Kansas, April 4 to 5, 2023

April 4 to 5, 2023 · NWS ICT · 15 events in 10 counties and zones

Severe thunderstorms developed along a slow moving cold front during the evening hours of April 4th, 2023. The thunderstorms zippered down from the northeast and produced numerous quarter size hail reports and a few half dollar size hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$241,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed along a slow moving cold front during the evening hours of April 4th, 2023. The thunderstorms zippered down from the northeast and produced numerous quarter size hail reports and a few half dollar size hail reports. Some damaging wind reports also occurred over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 4, 5:18 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 5:18 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
618 PM CDT Tue Apr 4 2023

.SYNOPSIS...
Issued at 424 PM CDT Tue Apr 4 2023

There is a trough from the Plains to the southern Rockies. The
associated cold front is on the move between Ellsworth and Salina
then between Lyons and Hutchinson. There is a dryline through south
central Kansas which has begun to retreat westward through the
afternoon. A contrast in temperatures exists with values around 80
degrees in southeast Kansas to near 90 in south central Kansas and
in the lower 60s in north central Kansas.

Strong winds and drier air still pose a fire weather threat
specifically in portions of north central and south central
Kansas at least for the next few hours. Thus the Red Flag Warning
and Wind Advisory remain for now. They may need to be cancelled
earlier behind the cold front. This can be assessed by the evening
shift.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 424 PM CDT Tue Apr 4 2023

Highlights:

1) Chances for severe thunderstorms through the Flint Hills into SE
KS tonight

2) Freezing temperatures early Wed & early Thur

3) Cooler Wed & Thur

Changes:

1) Timing of cold front - winds, dewpoints & temps

2) Westward extent of precipitation chances

Challenges:

1) Timing cold front

2) Westward extent of convection

Severe thunderstorms remain possible this evening and tonight as the
trough strengthens with its northeast movement to the Northern
Plains. Surface based CAPE is expected to be around 2-3k J/kg with
effective bulk shear of 50-70kts. CAMS suggest development will
occur along the cold front with initially a discrete mode before
quickly transitioning to a linear mode. Initialization is around 2-
4Z(9-11PM) with an exit of Kansas by around 9Z(4AM). However, the
cold front is quickly moving southeast with the dryline retreating
further west this afternoon. Thus development very well may occur
quicker. These short term convective models have different locations
for the initial development with some further back to the west
even closer to the Kansas Turnpike (Wichita Metro) according the
NAM Nest while others highlight the Flint Hills and points east.
Discrete initial development could present the possibility for all
hazards (large hail, damaging winds and tornadoes); this
development may occur in northeast Kansas with more a linear
threat as the cold front fills in towards south central and
southeast Kansas. However, the HRRR suggests discrete cells
through the Flint Hills first. If the timing occurs after dark, it
is extra important to have ways to be alerted and consider
checking the forecast before heading to bed tonight especially
those in the Flint Hills into southeast Kansas. Additionally make
sure to have ways to receive warnings if you have outdoor plans
this evening.

Cooler air will surge southward behind the cold front and drop
temperatures into the mid 20s to lower 30s in north central Kansas
with values in the upper 20s to mid 30s in south central Kansas.
Given the recent warm up, the decision was to put the areas that
will drop into the upper 20s into a Freeze Warning. Breezy winds
should prevent frost potential. If you have been proactive in
planting, you will want to cover or take in any sensitive flowers or
plants in north central and south central for at least the next
couple of nights.

.LONG TERM...(Saturday through Tuesday)
Issued at 424 PM CDT Tue Apr 4 2023

Highlights:

1) Gradual warm up

2) Slight chances for showers and storms Sun eve-early Mon

A ridge moves in for Friday and Saturday. There is a weak wave
expected to move through late Saturday to Sunday. This could lead to
possible showers and thunderstorms. Confidence is lower with this
potential so stay tuned. A warming trend is anticipated through this
part of the forecast with afternoon high temperatures back near 80
degrees for Easter Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Apr 4 2023

A strong cold front will move from south central and northeast
Kansas across southeast Kansas through early tonight. Scattered
strong to severe convection is expected ahead of the front during
the mid to late evening hours. Strong south to southwest winds
ahead of the front will shift to north-northwest and remain quite
strong behind the front tonight into early Wednesday. MVFR/IFR
vsbys in rain and patchy MVFR cigs can be expected ahead of the
front with any convection and a transient patch of mainly VFR
cigs just behind the frontal passage. Otherwise, diminishing north
to northwest winds and VFR conditions expected on Wednesday.

KED

&&

.FIRE WEATHER...
Issued at 424 PM CDT Tue Apr 4 2023

Strong winds and drier air still pose a fire weather threat
specifically in portions of north central and south central
Kansas at least for the next few hours with extreme to
catastrophic on the Grassland Fire Danger Index. Thus the Red
Flag Warning remains for now. It may need to be cancelled earlier
behind the cold front. This can be assessed by the evening shift.
Very high grassland fire danger persists into the nighttime hours.

On Friday and Saturday, there is potential for very high fire
danger in north central and portions of south central Kansas as a
gradual warming trend occurs. Minimum relative humidities are
expected to be in the upper teens to lower 20s on Friday and the
20s on Saturday. Afternoon wind speeds are expected to range from
15 to 25 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  55  32  61 /  10   0   0   0
Hutchinson      30  53  28  60 /  10   0   0   0
Newton          32  53  29  61 /  20   0   0   0
ElDorado        34  54  32  61 /  30   0   0   0
Winfield-KWLD   36  57  33  63 /  20   0   0   0
Russell         26  51  24  61 /  10   0   0   0
Great Bend      26  52  24  60 /  10   0   0   0
Salina          31  53  26  61 /  10   0   0   0
McPherson       30  53  26  60 /  10   0   0   0
Coffeyville     42  58  35  61 /  40   0   0   0
Chanute         40  56  34  61 /  60   0   0   0
Iola            38  55  33  60 /  60   0   0   0
Parsons-KPPF    41  57  34  61 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT Tuesday for north central, south
central and most of southeast Kansas.

Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Freeze Warning from 3 AM to 9 AM CDT Wednesday for KSZ032-033-
047-048-050-067.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...KED
FIRE WEATHER...VJP
Hazardous weather outlook, Apr 4, 7:59 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
859 PM CDT Tue Apr 4 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
859 PM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong and gusty southwest winds ahead of a cold front and gusty
northwest winds behind the front will continue through early
tonight. So a Wind Advisory remains in effect for the entire area
until 1 am.

The gusty winds will also keep the fire danger in the very high
category until about midnight.

A few severe thunderstorms will be possible across the Flint Hills
and southeast Kansas until about 3 am. The main threats will be
large hail up to ping-pong ball size, damaging wind gusts up to 70
mph.

A hard freeze is anticipated over portions of north central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A hard freeze is anticipated across north central Kansas early
Wednesday morning and across much of the area late Wednesday night
into early Thursday morning.

Very high grassland fire danger is possible in north central Kansas
and portions of south central Kansas Friday and Saturday.

A low chance for thunderstorms exists Saturday evening in north
central Kansas and Sunday afternoon into the evening for parts of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility until about 3 am across
the Flint Hills and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 4, 7:38 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SAFFORDVILLE            38.38N 96.40W
04/04/2023  M0.70 INCH       CHASE              KS   BROADCAST MEDIA

            KVOE REPORTS DIME SIZED HAIL.

&&
Special weather statement, Apr 4, 8:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
936 PM CDT Tue Apr 4 2023

KSZ083-091-092-050315-
Harper KS-Sumner KS-Sedgwick KS-
936 PM CDT Tue Apr 4 2023

...Strong thunderstorms will impact portions of southern Sedgwick,
eastern Harper and western Sumner Counties through 1015 PM CDT...

At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conway Springs to near Anthony. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Anthony, Colwich, Conway Springs, Downtown
Wichita, Kechi, Eastborough, Argonia, Viola, West Wichita, Eisenhower
National Airport, Northeast Wichita and East Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 14.
 Interstate 35 Mile Marker 42 and near Mile Marker 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9817 3739 9784 3739 9781 3743 9781
      3781 9757 3779 9717 3700 9779
TIME...MOT...LOC 0235Z 218DEG 36KT 3743 9768 3710 9798

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRW
Special weather statement, Apr 4, 9:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1014 PM CDT Tue Apr 4 2023

KSZ068-069-083-092-050415-
Butler KS-Harvey KS-Sumner KS-Sedgwick KS-
1014 PM CDT Tue Apr 4 2023

...Strong thunderstorms will impact portions of eastern Sedgwick,
southeastern Harvey, western Butler and northern Sumner Counties
through 1115 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wichita to near Conway Springs. Movement
was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Wellington,
Park City, Valley Center, Bel Aire, Mulvane, Rose Hill, Clearwater,
Belle Plaine, Towanda, Conway Springs, Benton, Whitewater, Downtown
Wichita and Kechi.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 21.
 Interstate 35 between Mile Markers 14 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3724 9776 3807 9722 3808 9668 3747 9712
      3747 9715 3743 9715 3719 9732
TIME...MOT...LOC 0313Z 218DEG 51KT 3774 9733 3733 9767

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRW

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
April 4, 9:25 PM CST
Where
Sedgwick County, 1.64 mi W of (Aao) Jabara Arpt
Measured
1.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.750, -97.250

The hail cracked a car windshield.

Thunderstorm Wind, Sedgwick

When
April 4, 9:35 PM CST
Where
Sedgwick County, 3.53 mi NE of Peck
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.520, -97.330

Cwop Weather Station reported the gust.

Hail, Butler

When
April 4, 9:39 PM CST
Where
Butler County, 0.69 mi N of Rose Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
37.580, -97.130

Hail, Greenwood

When
April 4, 10:30 PM CST
Where
Greenwood County, Severy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -96.230

Thunderstorm Wind, Elk

When
April 4, 10:45 PM CST
Where
Elk County, 0.69 mi S of Moline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.360, -96.300

Damage was reported to trees and a house from strong winds.

Hail, Wilson

When
April 4, 10:49 PM CST
Where
Wilson County, 2.82 mi ENE of Coyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -95.850

Hail, Woodson

When
April 4, 10:52 PM CST
Where
Woodson County, 2.18 mi E of Toronto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -95.910

Thunderstorm Wind, Neosho

When
April 4, 11:04 PM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.480

Thunderstorm Wind, Neosho

When
April 4, 11:05 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
37.670, -95.460

Considerable reports of tree damage across Chanute with some roof damage and damage to numerous buildings.

Thunderstorm Wind, Neosho

When
April 4, 11:06 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.670, -95.460

Several large trees were uprooted with roof damage to numerous buildings in Chanute. Winds were estimated around 80 mph.

Thunderstorm Wind, Neosho

When
April 4, 11:15 PM CST
Where
Neosho County, Chanute
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.680, -95.470

An apartment complex lost it garage due to strong winds.

Hail, Allen

When
April 4, 11:20 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.400

Thunderstorm Wind, Allen

When
April 4, 11:20 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.930, -95.400

Tree damage was noted in Iola.

Hail, Montgomery

When
April 5, 12:44 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
1.25 in hail
Reported by
Public
Coordinates
37.230, -95.710

The report was from Mping.

Hail, Labette

When
April 5, 1:55 AM CST
Where
Labette County, 0.88 mi SW of Oswego
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.160, -95.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094668, 1094675, 1094669, 1094670, 1094676, 1094671, 1094672, 1094677, 1094678, 1094679, 1094680, 1094673, 1094681, 1094674, 1094682.